Saint John's Wort for depression - interaction with HIV meds?
Oct 28, 1997
Dear Dr. Gallant: There has been a lot of talk recently about the effectiveness of Hypericum (Saint John's Wort) in the treatment of depression. I suffer from depression myself and have been considering starting SJW. My question is this: I am currently on d 4t/3tc/ritonavir/saquinavir and am worried about a possible toxic interaction with the SJW. For the moment I have been taking 2 1000 mg capsules (dried aerial parts) per day. Do you know of any studies on this subject? Can you advise me in any way? Thank you so much.
Response from Dr. Gallant
We generally know very little about drug interactions between alternative therapies and approved medications. Drug interaction studies are complex and expensive and tend only to be performed to look for interactions between commonly combined medications; they aren't studied using alternative therapies or recreational drugs.
When there are interactions, we usually learn about them from reports of adverse events in people taking the combination. I haven't heard of any such problems with St. John's Wort, and there are certainly a lot of people taking it. (I thought about it myself when I saw how many questions were waiting for me after my vacation!) But without data I can't make any assurances of safety.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Hair Loss After Touching Vagina Worried I Have HIV
- Herpes After Eating Sperm Worried I Have HIV
- Itchy Rash After Sex With Hooker Sign Of HIV AIDS
- Sore On Tongue After Giving Oral Sex What Are The Chances Of HIV
- Sore On Tongue After Sex With Hooker Worried I Have HIV
- Can You Get Genital Warts From Being Fingered?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.